RETINAL TOXICITY OF HIGH DOSE INTRAVITREAL GANCICLOVIR

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Intravitreal administration of ganciclovir has been used to treat cytomegalovirus (CMV) retinitis in patients with acquired immune deficiency syndrome (AIDS) who are unable to tolerate systemic antiviral therapy. Although retinal toxicity from intravitreal ganciclovir has been observed in animal experiments, to our knowledge, retinal toxicity from intravitreal ganciclovir has not been reported in humans.

Methods:

A case of inadvertent intravitreous injection of a high dose of ganciclovir (40 mg/ 0.1 ml) for CMV retinitis in a patient with AIDS is presented.

Results:

Despite immediate intervention with vitreous surgery, permanent retinal damage and visual loss developed. Clinical observations and photographic documentation are provided.

Conclusion:

Retinal toxicity can occur from a high-dose intravitreal ganciclovir injection. This toxicity may result from the high alkaline nature of this preparation, from osmotic damage, or from a direct effect of the concentrated ganciclovir.

Related Topics

    loading  Loading Related Articles